Can allopurinol cause DRESS syndrome?
Allopurinol-induced DRESS syndrome is characterized by cutaneous drug eruptions, eosinophilia and systemic symptoms (lymphadenopathy, hepatitis, interstitial nephritis, interstitial pneumonitis, and/or carditis) that associated with significant mortality.
Can allopurinol cause a skin rash?
The most frequent adverse reaction to ZYLOPRIM (allopurinol) is skin rash. Skin reactions can be severe and sometimes fatal. Therefore, treatment with ZYLOPRIM (allopurinol) should be discontinued immediately if a rash develops (see WARNINGS).
What is allopurinol DRESS syndrome?
Allopurinol-induced DRESS syndrome is characterized by hematologic abnormalities, especially eosinophilia and atypical lymphocytosis, skin rash, fever, lymph node enlargement, and single or multiple organ involvement, which starts within 8 weeks after the start of treatment with the offending drug.
How do you treat DRESS syndrome?
Topical steroids can be given to treat the rash. Often, however, further treatment is needed to protect the organs from damage, such as with steroids, which can be given either intravenously or orally. Treatment with steroids can be needed for weeks or even months, and lab work is monitored carefully during this time.
What does dress rash look like?
Drug reaction with eosinophilia and systemic symptoms (DRESS) This is a rare type of drug rash that can be life threatening. You may not notice symptoms of DRESS for 2 to 6 weeks after starting a new drug. This type of rash looks red, often starting on the face and upper body.
What does DRESS syndrome look like?
Hallmarks of DRESS syndrome include a long latency period between initiation of the inciting medication and onset of the reaction (>2-3 weeks), fever, rash, and involvement of at least one internal organ system. Withdrawal of the inciting medication and systemic corticosteroids are mainstays of therapy.
What to do if you get a rash with allopurinol?
If you notice a skin rash or redness, tell a doctor straight away, as this can develop into a life-threatening skin condition called Stevens-Johnson syndrome. Stevens-Johnson syndrome is a rare side effect of allopurinol. It causes flu-like symptoms, followed by a red or purple rash that spreads and forms blisters.
Can you get a rash with gout?
A cutaneous pustule-like rash filled with tophaceous material is a rare presentation of gout. We describe a patient with gouty arthritis presenting with an asymptomatic cutaneous diffuse rash consisting of pustule-like lesions containing tophaceous material.
Can you be allergic to allopurinol?
Allergy warning Allopurinol can cause a severe allergic reaction. Symptoms can include: itchy hives (raised bumps on your skin) red or purple-colored spots on your skin.
How long does dress rash last?
With DRESS syndrome, the reaction can occur anywhere between 2 to 8 weeks after starting a medication and continue even after stopping it.
Allopurinol-induced recurrent DRESS syndrome: pathophysiology and treatment Hyperuricemia is present in approximately 5% of the population. The vast majority is asymptomatic and at no clinical risk. Allopurinol, an analog of hypoxanthine, has been widely used in clinical practice for more than 30 years for the treatment of hyperuricemia and gout.
What are the symptoms of allopurinol toxicity?
Allopurinol-induced drug reactions with eosinophilia and systemic symptoms (DRESS) is a severe illness related to hypersensitivity syndrome characterized by fever, skin rash, lymph node enlargement, hematological abnormalities, especially eosinophilia and atypical lymphocytosis, and single or multip …
What is allopurinol used to treat?
Allopurinol is a drug used primarily to treat hyperuricemia and its complications, including chronic gout. The Drug Rash with Eosinophilia and Systemic Symptom (DRESS) is a severe adverse drug-induced reaction.
What is DRESS syndrome in gout?
KEY WORDS: Allopurinol, DRESS syndrome, gout, skin biopsy Introduction Allopurinol is a drug used primarily to treat hyperuricemia and its complications, including chronic gout. The Drug Rash with Eosinophilia and Systemic Symptom (DRESS) is a severe adverse drug-induced reaction.